Opioids

General Information about Opioids

Opioids are a family of drugs. They are primarily used to manage pain. Opioids include drugs like dilaudid/hydromorphone, morphine, oxycontin/oxycodone, heroin, and fentanyl.

Effects of opioids include: slow heart rate, shallow breathing, drowsiness, or feeling like you might pass out.

Both legal (prescription) opioids and illegal opioids can cause overdoses.

There is no easy way to know what is in an illicit drug. Any illicit drug may be contaminated with an opioid.

Back to top

FAQs about Overdoses

Q: What is fentanyl? 

A: Fentanyl is an opioid that is 50 to 100 times more toxic than morphine. This makes the risk of overdose much higher. There is a prescription version of fentanyl (usually in patches) that is used to treat severe pain. There is also illegal fentanyl that is being mixed into different street drugs (i.e. cocaine, heroin, MDMA, etc).

Q: What is carfentanil?

A: Carfentanil is an opioid that is 100 times more toxic than fentanyl. It is not for human use. Instead, veterinarians use carfentanil for large animals (i.e. elephants). Illegal carfentanil is being mixed into different street drugs (i.e. heroin, cocaine, etc). Even an extremely small amount can cause a fatal overdose.

Q: What are signs of an opioid overdose?

A: Signs of an opioid overdose include:

  • Can’t be woken up
  • Breathing is slow or has stopped
  • Snoring or gurgling sounds
  • Nails and lips turn blue
  • Pupils are tiny or eyes are rolled back
  • Body is limp or rigid

Q: What do I do if I see an overdose?

A: An overdose is a medical emergency.

 

5 things you can do to save a life:

 

  1. Shout the person’s name and shake their shoulders
  2. Call 9-1-1 if the person is unresponsive
  3. Give naloxone: 1 spray into a nostril, or inject 1 vial or ampoule into arm or leg
  4. Perform chest compressions or CPR, and/or rescue breathing as trained
  5. Check to see if the naloxone is working. If the person does not start breathing normally on their own and additional doses of naloxone are available, give 1 spray into the other nostril or inject 1 vial or ampoule into arm or leg. Doses of naloxone can be administered every 2-3 minutes until first responders arrive.

If you need to leave the person alone, place them in the recovery position. The recovery position helps keep the person’s airway open so they can breathe, and can prevent them from choking on vomit or spit.

Q: What is naloxone?

A: Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. It will start to work in approximately 2-3 minutes, and it can stay active in the body for up to 2 hours. If the opioid is still in the body after the naloxone wears off, the overdose can return. This is why you need to call 9-1-1 in every overdose situation.

Q: What is the Good Samaritan Drug Overdose Act?

A: The Good Samaritan Drug Overdose Act protects you, the person who is overdosing, and anyone at the scene from being charged with:

  • Simple possession of illegal drugs
  • Breaches in pre-trial release, probation orders, conditional sentences, or parole related to simple possession

The Good Samaritan Drug Overdose Act does not provide protection against charges for:

  • Selling illegal drugs
  • Outstanding arrest warrants
  • Offences other than simple possession of illegal drugs
  • Violating conditions of pre-trial release, probation orders, conditional sentences, or parole for an offence that is not simple possession

Back to top

Use Opioids Responsibly

Don't use alone 

If you overdose when you are alone, there will be no one there to help you. Visit a Supervised Consumption Service, or have a friend or family member with you when you use.

Know your tolerance

Tolerance is the body’s ability to handle the effects of a substance being used. Tolerance will change depending on many factors (i.e. weight, illness, stress, etc.). Tolerance can decrease when someone has taken a break from using.

Don’t mix drugs with other drugs or alcohol

Using different substances together can increase impairment. This increases your chance of overdoses, accidents, and injuries.

Carry naloxone

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Free naloxone kits are available through the Ontario Naloxone Pharmacy Program.

Be aware

Anything can be contaminated with fentanyl or carfentanil. You cannot see it, taste it, or smell it. Even the smallest amount of fentanyl or carfentanil (i.e. the size of a few grains of salt) can cause an opioid overdose. Do tests to check the strength of what you are using. 

Back to top

Ask for Help

Remember that support is always available! Visit our Local Resources page for a complete list of resources.

For more information about opioids and/or naloxone, visit www.StopOverdoseOttawa.ca.

Contact Us